Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 20, NWS Grand Rapids, MI

March 9, 2021

NWS Grand Rapids, MI issued this small craft advisory at Mar 9, 2021, 3:48 AM EST. It took effect at Mar 9, 2021, 7:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2021, 3:48 AM EST (08:48 UTC)
In effect from
Mar 9, 2021, 7:00 PM EST
Expired
Mar 10, 2021, 7:00 AM EST
In force
12 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

339 
WHUS73 KGRR 090848
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
348 AM EST Tue Mar 9 2021

LMZ844>849-091700-
/O.NEW.KGRR.SC.Y.0020.210310T0000Z-210311T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
348 AM EST Tue Mar 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
EST THURSDAY...

* WHAT...South winds to 30 knots. Waves building to 6 to 9 feet
  north of Holland and to 3 to 6 feet south of Holland. Highest
  waves on Wednesday night.

* WHERE...St Joseph to Manistee.

* WHEN...From 7 PM this evening to 4 PM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
983 
WHUS73 KGRR 091544
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1044 AM EST Tue Mar 9 2021

LMZ844>849-092345-
/O.CON.KGRR.SC.Y.0020.210310T0000Z-210311T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1044 AM EST Tue Mar 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 4 PM EST THURSDAY...

* WHAT...South winds to 30 knots. Waves building to 6 to 9 feet
  north of Holland and to 3 to 6 feet south of Holland. Highest
  waves on Wednesday night.

* WHERE...St Joseph to Manistee.

* WHEN...From 7 PM this evening to 4 PM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
157 
WHUS73 KGRR 092104
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
404 PM EST Tue Mar 9 2021

LMZ844>849-100515-
/O.CON.KGRR.SC.Y.0020.210310T0000Z-210311T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
404 PM EST Tue Mar 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 4 PM EST THURSDAY...

* WHAT...South winds 15 to 25 knots with gusts up to 30 knots 
  and waves 4 to 7 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 7 PM this evening to 4 PM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft. Patchy
  dense fog will be possible Wednesday late morning through the
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
771 
WHUS73 KGRR 100233
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
933 PM EST Tue Mar 9 2021

LMZ844>849-101045-
/O.EXT.KGRR.SC.Y.0020.000000T0000Z-210310T1200Z/
/O.NEW.KGRR.GL.W.0004.210310T1200Z-210311T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
933 PM EST Tue Mar 9 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...GALE WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 7 AM EST
THURSDAY...

* WHAT...For the Gale Warning, south gales to 35 knots and waves 5
  to 9 feet expected. For the Small Craft Advisory, south winds  
  to 30 knots and waves 3 to 6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, from 7 AM Wednesday to 7 AM EST 
  Thursday. For the Small Craft Advisory, until 7 AM EST 
  Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Winds and waves will peak Wednesday
  afternoon into Wednesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
181 
WHUS73 KGRR 100841
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
341 AM EST Wed Mar 10 2021

LMZ844>849-101645-
/O.CON.KGRR.SC.Y.0020.000000T0000Z-210310T1200Z/
/O.CON.KGRR.GL.W.0004.210310T1200Z-210311T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
341 AM EST Wed Mar 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...
...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 AM
EST THURSDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 knots with
  gusts up to 40 knots and waves 5 to 9 feet expected. For the 
  Small Craft Advisory, south winds around 20 knots with gusts up 
  to 30 knots and waves 3 to 6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, from 7 AM this morning to 7 AM 
  EST Thursday. For the Small Craft Advisory, until 7 AM EST 
  this morning.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Winds and waves will peak Wednesday
  afternoon into Wednesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
475 
WHUS73 KGRR 101207
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
707 AM EST Wed Mar 10 2021

LMZ844>849-102015-
/O.EXP.KGRR.SC.Y.0020.000000T0000Z-210310T1200Z/
/O.CON.KGRR.GL.W.0004.000000T0000Z-210311T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
707 AM EST Wed Mar 10 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...South winds 20 to 30 knots with gusts up to 40 knots 
  and waves 4 to 7 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 9, 3:23 AM EST, 25 minutes earlier.

Area forecast discussion, Mar 9, 3:23 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
323 AM EST Tue Mar 9 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 323 AM EST Tue Mar 9 2021

- Mild today and Wednesday

- Showers Wednesday and Thursday

- Dry and cooler for the weekend

&&

.DISCUSSION...(Today through next Monday)
Issued at 323 AM EST Tue Mar 9 2021

-- Mild today through Thursday --

Latest surface analysis shows a weak cold front stretching across
far southern Lower near the IN border. Temperatures are in the
mid 40s south of the front and lower 30s north of the front. As
low pressure in the Plains moves northeast, we'll see that front
move north and temperatures across the CWA will climb into the 60s
again. The lakeshore will see warmer temperatures today due to a
southeast wind that will keep the cooler air from the lake
offshore. Conversely, the southeast winds will bring some cooler
air off of Lake Erie and keep the southeast CWA a bit cooler than
they normally would be. We'll see a mix of clouds and sun to go
along with those warmer temperatures as IR imagery points toward
quite a bit of mid and high clouds over the Corn Belt drifting
east.

The mild air will continue Wednesday at least for the southern
CWA where temperatures will climb into the 60s again. As low
pressure gets closer, showers are expected to develop northwest of
a Grand Haven to Mount Pleasant line and that will hold
temperatures down in the 50s. The southeast CWA will likely remain
dry Wednesday.

-- Showers Wednesday and Thursday --

Showers that develop Wednesday will be warm advection related and
mostly fall over the northwest CWA. Models are pretty consistent
in painting a tenth to a quarter inch in this area. The rest of
the cwa will be mainly dry.

The cold front will move through Thursday and all areas should
see some rain. LI's fall to around -1c over the southern CWA so
it's not out of the question that we could see a thunderstorm or
two, but the better instability remains well south of the CWA.

There's quite a bit of spread in model QPF with the ECMWF being
the lowest. Generally a quarter inch of rain is expected from the
ECMWF, but the GFS paints well over an inch in across the southern
CWA. Most of the models show a clear bifurcation too with the
least amount of precipitation from Holland northeast to Mount
Pleasant. Generally we're thinking a half inch to inch over the
southeast CWA and a quarter to half inch over the northwest CWA.
This will likely result in river rises, especially across the
Muskegon basin where there is still a snow pack.

-- Dry and cooler for the weekend --

Once the cold front moves through, we'll dry out late Thursday
and high pressure will build in. Temperatures will fall into the
40s for highs through Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1132 PM EST Mon Mar 8 2021

There is still somewhat of a fog threat tonight but I still
believe for the most part visibilities will stay in the MVFR range
except for LAN and JXN which could see 1-2sm visibilities around
sunrise. Otherwise just some cirrus clouds tonight and winds
either calm or light and variable.

The storm system we have been following for over a week now
starts to come in tomorrow night. The first aviation impact of
this system will be strong low level wind shear. It is looking
like 40 to 60 knot winds are possible in the 1500 to 3000 ft above
the ground layer tomorrow night. Still not much in the way of
cloud yet but it will become breezy for sure.

&&

.MARINE...
Issued at 323 AM EST Tue Mar 9 2021

There will be decent flow aloft in the warm sector ahead of the
cold front, but it's difficult this time of year to drag that down
to the surface. Since the water temperature is cold, the warmer
air aloft create an inversion which limits the amount of mixing
that occurs. So we don't thing gales will occur during the next
few days. But winds will increase and we will issue a Small Craft
Advisory tonight through Thursday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 7 PM this evening to 4 PM EST Thursday
     for LMZ844>849.

&&

SYNOPSIS...04
DISCUSSION...04
AVIATION...WDM
MARINE...04
Hazardous weather outlook, Mar 9, 3:35 AM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
335 AM EST Tue Mar 9 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-100845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
335 AM EST Tue Mar 9 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-100845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
335 AM EST Tue Mar 9 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will become hazardous to small craft tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds and waves will be hazardous to small craft Wednesday into
Thursday. Areas of fog are also possible over Lake Michigan during
this time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.